Venous thromboembolism in heparin-induced thrombocytopenia Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Deep-vein thrombosis (DVT) and pulmonary embolism are among the most common complications of heparin-induced thrombocytopenia (HIT), an antibody-mediated adverse effect of heparin that leads paradoxically to in vivo activation of platelets and the coagulation system. Inappropriate treatment of HIT-associated DVT with warfarin can cause the DVT to progress to limb gangrene: this results from impaired ability of the protein C natural anticoagulant pathway to down-regulate thrombin generation, thus leading to microvascular thrombosis and tissue necrosis. Appreciation of the importance of coagulation system activation in HIT provides a rationale for treatments that reduce thrombin generation, either via inhibiting factor Xa (danaparoid) or via inhibiting thrombin directly (lepirudin). Clinicians should know how to distinguish HIT from other thrombocytopenic disorders: for example, thrombocytopenia associated with pulmonary embolism can mimic HIT (pseudo-HIT), and acute dyspnea that can mimic acute pulmonary embolism can result from acute in vivo platelet activation in a patient with HIT antibodies who receives heparin bolus therapy (pseudo-pulmonary embolism).

publication date

  • July 2000